<< Back

Why Overusing Pain Medication Can Make Your Headaches Worse

March 12, 2018

Headaches affect millions, and if you suffer from them, you may not realize that the medication you take could be making it worse. Dr. Brian Grosberg is the medical director of the Hartford HealthCare Headache Center:

Q: How do you know if you’re having a reaction to your medication, and that’s causing your headache? 

A: When somebody sees us at the Headache Center, once we make a diagnosis, and if, in that case, it’s migraine, if people are overusing acute pain medications, not because they want to but because they’re suffering from headache so frequently, that can sometimes create a vicious cycle, and actually create more frequent headaches.

Q: What is actually going on in the brain chemistry? What’s happening there, causing those headaches?

A: The exact understanding of that mechanism isn’t known, but we know that people who are using acute pain medications two or more days per week in general on a regular basis over an extended period of time, that’s what can actually create more frequent headaches. And there are certain medications that may be more likely to do it. Like? Opiates or narcotics, and medications that contain barbiturates. Medications that people know of like fioricet or fiorinal, these are classes of medications that are more likely to create more frequent headaches.

Q: How do you break that cycle?

A: That’s where somebody would see us at the Headache Center, and we would talk about a multi-disciplinary approach, using a non-medication and a medication approach together to help get them off those medications that they’re overusing. And are there other medications that don’t have that effect? There are medications that don’t have that effect, but usually you’re employing it if they’re having frequent headaches enough with something to help prevent headaches as well. Is this something that you see quite a bit of, or is it rare? Actually, we see it quite commonly in our Headache Centers.

Looking for help with your headaches? Contact the Hartford HealthCare Headache Center at 860.696.2925.